Alert archive / South Carolina / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 11, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jan 12, 2023, 6:56 PM EST for 4 counties in South Carolina. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 12, 2023, 6:56 PM EST (23:56 UTC)
- Expired
- Jan 12, 2023, 7:30 PM EST
- In force
- 34 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Aiken County, SC, Edgefield County, SC, McCormick County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 76 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 12, 4:41 PM EST | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1200 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
503
WUUS52 KCAE 122356
SVRCAE
SCC003-037-065-081-130030-
/O.NEW.KCAE.SV.W.0011.230112T2356Z-230113T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
656 PM EST Thu Jan 12 2023
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northern Edgefield County in central South Carolina...
Northern Aiken County in central South Carolina...
South central Saluda County in central South Carolina...
East central McCormick County in central South Carolina...
* Until 730 PM EST.
* At 656 PM EST, a severe thunderstorm was located near Edgefield, or
23 miles north of Belvedere, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Edgefield, Johnston, Ridge Spring, Monetta, Ward, Strom Thurmond
High School, Harmony, Pleasant Lane, Northside Fire Station Main,
Cleora, Edgefield Federal Correction Institution, Lick Fork
Campground and Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EST for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
A Tornado Watch remains in effect until 1000 PM EST for central South
Carolina.
&&
LAT...LON 3397 8205 3395 8204 3396 8201 3387 8160
3378 8162 3371 8221
TIME...MOT...LOC 2356Z 284DEG 29KT 3387 8198
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
awp1 follow-up statement
913
WWUS52 KCAE 130004
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
704 PM EST Thu Jan 12 2023
SCC003-037-065-081-130030-
/O.CON.KCAE.SV.W.0011.000000T0000Z-230113T0030Z/
Edgefield SC-Aiken SC-Saluda SC-McCormick SC-
704 PM EST Thu Jan 12 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EST
FOR NORTHERN EDGEFIELD...NORTHERN AIKEN...SOUTH CENTRAL SALUDA AND
NORTHEASTERN MCCORMICK COUNTIES...
At 703 PM EST, a severe thunderstorm was located near Edgefield, or
21 miles west of Batesburg-Leesville, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Edgefield, Johnston, Ridge Spring, Monetta, Ward, Strom Thurmond High
School, Cleora, Harmony, Pleasant Lane, Northside Fire Station Main
and Edgefield Federal Correction Institution.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM EST for central South
Carolina.
For your protection seek shelter inside a sturdy building and stay
away from windows.
&&
LAT...LON 3397 8205 3395 8204 3396 8201 3387 8160
3378 8162 3373 8208
TIME...MOT...LOC 0003Z 284DEG 29KT 3385 8191
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 12, 6:29 PM EST, 27 minutes earlier.
Area forecast discussion, Jan 12, 6:29 PM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
629 PM EST Thu Jan 12 2023
.SYNOPSIS...
A cold front will move through the forecast area this evening
and early tonight along with showers and possibly strong to
severe thunderstorms. The front will move offshore Friday
morning with below normal temperatures and drier conditions
expected for Friday through the weekend as a trough digs over
the eastern US. Ridging builds in early next week as
temperatures return to above average.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Update...main term concern is severe threat with possible
tornadoes. Tornado Watch in effect until 10pm for much of the
FA including Columbia and Augusta metro areas. Initial band of
storms over the CSRA currently, shifting NE into the NW
Piedmont of SC. Another, larger prefrontal line of storms to
the west stretching from the Upstate SC southwest across East
Central GA to SW GA, moving rapidly east. Some thought that the
storms could gradually weaken as they move east into more
unstable air, but bow echo west of the CSRA will provide concern
of damaging straight line winds this evening, with possible
tornado threat.
Latest radar loops and hi res models suggest the precipitation
to move out of our FA after midnight, with the main front to
move through late tonight, followed by a wind shift to NW and
cooler and drier air filtering in. Breezy conditions ahead of
the front providing wind gusts near Lake Wind Advisory criteria.
LWA in effect until 1AM. Will evaluate later this evening
whether the LWA needs to be expanded into late tonight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
Cold front will be moving offshore and away from the area Friday
morning with the upper level trough slowly crossing the area
Friday night and Saturday. Cooler and drier air will be moving
into the area as the front moves offshore with reinforcing
colder and drier air as the upper trough clears the region. Pwat
values will fall to 0.5 inches Friday afternoon with the
majority of the moisture between 5 and 10 kft. By Saturday
afternoon pwat values will reach 0.3 inches with northerly flow
pushing colder air into the forecast area. Temperatures Friday
will range from the low 50s in the western Midlands to the upper
50s in the eastern Midlands. Even with some low level moisture
and clouds persisting Friday night temperatures will be near to
slightly below normal with low 30s for most areas. With the
northerly flow and cold air advection Saturday high temperatures
will be limited to the upper 40s to around 50s and with
excellent radiational cooling conditions Saturday night low will
be well below normal with mid 20s.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The upper level pattern will remain progressive through the
long term with systems crossing the region ever couple days.
High pressure centered well north of the forecast area on Sunday
will keep cool and dry air in place for one more day then move
offshore Monday as the next low pressure system marches through
the central MS River area. Monday evening southerly slow will be
increasing across the SE US ahead of an approaching cold front.
Expect showers to begin Monday evening as the front pushes into
the region with the front stalling over the southern portions of
the forecast area Tuesday evening. For Wednesday and beyond
model solutions continue to diverge with confidence in the
forecast low. What can be determined is moisture will remain
across the region and with the progressive upper level pattern
and potential for another from moving into the region Thursday a
few showers will be possible Wednesday with increasing potential
for Thursday. Temperatures will be below normal Sunday then warm
to above normal for Tuesday and Wednesday.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Ceilings predominately VFR, and expected to continue except for
TEMPO MVFR associated with thunderstorms as a vigorous cold
front passes through the region from west to east tonight.
Severe TS producing a couple of tornadoes has occurred west and
northwest of KAGS/KDNL. Expect gradual weakening below severe
thunderstorm limits after 01-02Z, however TS possible at
KAGS/KDNL 23-03Z, and VCTS at KCAE/KCUB 01-04Z. LLWS is possible
and is indicated in the TAFS ahead of and with the front with a
low-level jet of 35-45 kts. As the front moves through the
terminals winds will shift from southerly to westerly and should
become gusty between 15-20 kts as cold air spills in behind the
front.
EXTENDED AVIATION OUTLOOK...Chance of rain and associated
restrictions late Monday into Tuesday.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 1 AM EST Friday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 1 AM EST Friday for SCZ016-018-
020>022-025>031-035-037-038-041-115-116-135>137.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...Hazardous weather outlook, Jan 12, 3:44 AM EST, 15 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 344 AM EST Thu Jan 12 2023 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115- 116-135>137-130845- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster- Southern Lancaster-Northwestern Orangeburg-Central Orangeburg- Southeastern Orangeburg- 344 AM EST Thu Jan 12 2023 ...LAKE WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. In addition, Showers and storms are expected ahead of an approaching cold front, with some strong to severe storms possible. Damaging winds and even isolated tornadoes will be possible. SPC has outlined the western Midlands and a majority of the CSRA in a Slight Risk for severe storms because of this. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jan 12, 5:03 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM TSTM WND DMG 5 WNW THOMSON 33.48N 82.59W
01/12/2023 MCDUFFIE GA 911 CALL CENTER
TREES DOWN AND SHINGLES LIFTED OFF ROOFS
ALONG FOSTER SPROUSE ROAD.
&&
DALocal storm report, Jan 12, 5:08 PM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 6 WNW MISTLETOE STATE P 33.68N 82.49W
01/12/2023 E0.70 INCH LINCOLN GA PUBLIC
DIME-SIZE HAIL REPORTED IN AMITY, GA.
&&
DALocal storm report, Jan 12, 5:26 PM EST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
526 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM FUNNEL CLOUD 1 NW MODOC 33.73N 82.24W
01/12/2023 MCCORMICK SC TRAINED SPOTTER
TRAINED SPOTTER REPORTED ROTATING WALL CLOUD
WITH FUNNEL OVER LAKE STROM THURMOND MOVING
NORTHEAST TOWARDS MODOC.
&&
DALocal storm report, Jan 12, 5:53 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
553 PM EST THU JAN 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM FUNNEL CLOUD 4 NNW THOMSON 33.53N 82.52W
01/12/2023 MCDUFFIE GA PUBLIC
PHOTO OF FUNNEL CLOUD NEAR THOMSON/MCDUFFIE
COUNTY AIRPORT ON SOCIAL MEDIA.
&&
DAThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 2:51 AM EST | Lake Wind Advisory | CAE | Aiken, Bamberg, Barnwell, Calhoun, Chesterfield, Clarendon and 12 more | 18 hr |
| Jan 12, 5:00 PM EST | Tornado Warning | CAE | Edgefield, McCormick | 45 min |
| Jan 12, 5:33 PM EST | Tornado Warning | CAE | Edgefield, McCormick, Saluda | 20 min |
| Jan 12, 5:56 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 49 min |
| Jan 12, 6:43 PM EST | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 47 min |
| Jan 12, 6:45 PM EST | Severe Thunderstorm Warning | CAE | Edgefield, Newberry, Saluda | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.